I found this thread about Effexor, but don’t want to bump a zombie so figured I’d start a new one.
Long story short I have issues with anxiety and depression and have tried Zoloft and Prozac which did nothing for me, so my doctor decided to switch me to an SNRI. The Effexor makes me feel better, but I almost feel like I’m “too happy” if that makes sense. I just want to talk non-stop and spend money. I haven’t done anything damaging to myself in that regard, but it scares me a little bit, especially the money thing. I’m planning on hiding some money in an account that I can’t touch because I don’t trust myself. My anxiety hasn’t gone away either and I feel like I’m becoming more forgetful and having more trouble concentrating than usual.
Since taking the Effexor I’ve also had an enormous amount of trouble getting up without taking a caffeine pill, morning muscle weakness, and shakiness. The soles of my feet have also suddenly developed dry, peeling skin, but that could be from my feet sweating in my shoes and becoming irritated- I know dry skin is a side effect of Effexor though.
Anyway, my doctor seems to think that I just need to adjust and I’ll stop having these side effects after a while. Has that been anyone’s experience or does it sound like my doctor is being too optimistic about this drug working for me? He seems to think it’s great that I’m happy, even though I think it’s a weird kind of happy. He doesn’t seem to think the forgetfulness is a problem either since I’ve always been a bit scatterbrained and it hasn’t affected my job or social life significantly.
There’s another doctor in the practice who I’ve also seen, but she seems to generally agree with the other guy.
Part of having an anxiety disorder is you are constantly obsessing about small things. Depression is a disease with very serious potential consequences, flaky soles are a minor annoyance. It sounds like your doctors are relieved they found something that works for your real problem and are reluctant to change it due to minor things, some of which may just be in your mind.
She mentioned more than “flaky soles,” so it’s pretty unfair to minimize what she said by focusing on the most minor complaint.
I’ve never taken Effexor specifically, but I have taken a variety of SSRIs and other depression meds in the past. You don’t mention how long you’ve been on it, but in my experience there’s always an adjustment period of a few days to a few weeks. IANAD, but in my opinion you need a good 6-8 weeks before deciding that a med definitely isn’t working out, unless the side effects are truly intolerable.
Value your Dr’s opinion, but make sure that they value yours as well. If they don’t, it’s not going to be a constructive relationship in my opinion - that’s all I’m going to say on that.
I was on it for at least 6 months and I had a similar experience and no, it didn’t get any better. I slept virtually from the minute I got home until I had to get up for work the next day. It was at least 12-14 hours. Plus I went out every day at lunch and didn’t quite get shit faced, but came close. That is extremely odd for me since I rarely drink and when I do, not to that extent and not so that I go back to work essentially drunk.
Dry skin on my feet is just a minor annoyance, I don’t even know if it is a side effect of the Effexor or something else.
Anyway, I’ve been on it for almost two months now so I’m about at that 8 week period of deciding if it isn’t right for me. I started at 75mg and they bumped it up to 150 because I felt nothing on 75.
I’ll look into getting the opinion of a doctor from a different practice if nothing improves. And I know what you mean about not quitting it cold turkey. I didn’t take it for two days because I was too lazy to get my refill and I felt so strange. Not quite sick, but very light headed and dizzy. That didn’t happen when I quit Zoloft cold turkey though.
I hear you, CatherineZeta, when you say you feel oddly strange when missing a hit of Effexor. I’m sorta of the opinion that the cure is worse than the disease when it comes to Effexor, but with a knowledgeable doctor, it’s possible to wean yourself off with little side effects.
I *think * Effexor helped me overcome my anxiety depression a few years ago, but I would never, ever want to repeat that process. IMO, Effexor is a shit of a drug, but depression is worse. Good luck!
Well it’s great that you found something that sort of works. I’d be very concerned about what you mentions about shopping. It sounds suspiciously similar to reports I’ve read about gambling addiction being triggered by this drug.
I would get a third opinion from a different practice if the effects don’t go away. In my experience some effects do go away (usually gastro instestinal) - while some do not. I wouldn’t expect the shopping thing to go away, but who knows.
Do you think you would feel more likely to gamble now than you would have before? I’ve heard of this - but never talked to someone who experienced it. I find it fascinating.
I was on Effexor XR for a while, but I don’t remember any specific symptoms I attributed to the drug while I was taking it. Thankfully I’m not a person who historically is affected by the side effects of drugs; for example, the few times I’ve been on narcotic analgesics (even morphine) they seemed to take the pain away but produced no euphoric effect. The only thing that has ever knocked me for a loop was a bolus of what I believe was Demerol/Vistaril given in a “crisis” situation.
As many have said, coming off of it can be a bitch. My psychiatrist weaned me off and yet I still had some relatively minor symptoms, primarily something akin to restless leg syndrome – only in my arms. My arms would frequently get very uncomfortable and twitchy and I’d need to move them. This made it a little difficult to sleep at times, but was more of a minor annoyance than a major issue. Others describe some pretty bad symptoms coming off of it, particularly cold turkey.
That’s really interesting, DataX****. Gambling hasn’t crossed my mind since a friend of a friend asked me to go to a casino with them and I said I’d rather stay at home and shred my money up if I’m just going to throw it away anyway.
So no, I don’t think I’m more likely to gamble since I think gambling’s stupid. A shopping addiction I could understand though! Or a food addiction. I don’t think I’ve gained any weight, but I want to eat entire loaves of bread and have developed an obsession with french toast. My mom told me craving carbs is common with all anti-depressants.
The restless leg syndome except in the arms sounds really familiar, ptr2void**** except I feel that way while on the drug. Aside from me being too lazy to get my refill, I haven’t tried to wean myself off.
I definitely am though after thinking about it for a while and hearing different opinions. I agree with Serena****, this is a shit of a drug. Depression is bad, but at least I feel like myself. Not some twitchy person who wants to shop and eat french toast all the time.